Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 27, NWS Springfield, MO

February 23, 2020Vernon County, Missouri

NWS Springfield, MO issued this river flood warning at Feb 23, 2020, 7:07 PM CST for Vernon County, Missouri. It took effect at Feb 24, 2020, 3:53 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 7:07 PM CST (01:07 UTC)
In effect from
Feb 24, 2020, 3:53 PM CST
Expired
Feb 28, 2020, 8:37 AM CST
In force
4 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Osage River at Horton (HTNM7). The gauge peaked at 43.38 ft at Feb 26, 2020, 6:00 AM CST.

actionminormoderate3035404502/2402/2502/2602/2702/2802/29
Action stage
39 ft
Minor stage
41 ft
Moderate stage
45 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Feb 23, 5:45 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 23, 5:45 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
545 PM CST Sun Feb 23 2020

.SHORT TERM...(This evening through Monday)
Issued at 127 PM CST Sun Feb 23 2020

Forecast looks on track for moderate to heavy rain later today
into Monday as an impressive storm system impacts the region.
Models did shift slightly north with the heaviest precipitation,
so the Flood Watch was expanded to include all counties in the
CWA. Generally looking at 1-2" of rain area-wide, with potential
for locally more or less depending on convective element
placement.

Due to wet antecedent conditions, above average streamflows, and
the lack of vegetation in the winter time, flooding is expected on
some of the more flood prone roads and highways.

Some thunder is possible, but most will probably not hear thunder
given limited instability. Will have to watch southern portions of
the CWA Monday afternoon and evening if enough instability can
develop for some stronger storms, but at this time it does not
appear likely.

.LONG TERM...(Monday Night through Sunday)
Issued at 127 PM CST Sun Feb 23 2020

Some light wrap around precip will exit the area Monday, leaving a
short break in precip ahead of a clipper that brings precip later
Tue into early Wed. Light rain showers should turn to snow
Tuesday night, but precip amounts look very light and models have
been trending lighter. Could see a dusting of snow in some spots,
with minimal to no travel impacts.

Highs Tuesday will be in the 40s for the most part, cooling to
highs in the 30s on Wednesday. The forecast is dry for most of
Wednesday through next weekend, but can't completely rule out some
light rain/snow showers late this week as models suggest some
shortwave energy transiting the area with NW flow aloft. Highs
will be in the 40s Thursday, Friday, and Saturday, then in the 50s
on Sunday. Lows will be in the 20s Wednesday night through Friday
night, then gradually warming.

Relatively decent model agreement showing long wave troughing
that results in additional rainfall toward the middle of next
week, but confidence is pretty low at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 536 PM CST Sun Feb 23 2020

KSGF/KJLN/KBBG tafs: Rain is spreading/or has spread into the
area. Ceilings will lower into the IFR or low end MVFR cat over
the next few hours as low pressure over the TX Panhandle moves
into/through far southern MO by the end of the period. Winds winds
will shift to the west as the sfc low passes by late in the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday afternoon for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flood Watch through Monday afternoon for KSZ073-097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...DSA
Hazardous weather outlook, Feb 23, 2:13 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
213 PM CST Sun Feb 23 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
213 PM CST Sun Feb 23 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Rain will gradually increase today and become widespread across
the region this evening. Rain and even a few thunderstorms will
continue through tonight and linger into Monday. Flooding will
become likely late tonight and Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The lack of vegetation in the winter, combined with wet soil
conditions and elevated streamflows will lead to an elevated risk
for flooding through much of Monday. Rain will exit the region
Monday evening. Storm total rainfall amounts will range from one
to two inches. Additional thunderstorms will be possible Monday.

A second storm system will approach the Ozarks by Tuesday evening
and night. Light snow and flurries will be possible, giving some
locations a dusting of accumulation. The best chances for a
dusting of snow will occur up in central Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 7:07 PM CSTRiver Flood WarningSGFVernon5 days
Feb 24, 1:29 AM CSTAreal Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 1 more14 hr
Feb 24, 5:36 AM CSTAreal Flood WarningSGFBarton, Jasper, Newton10 hr
Feb 24, 5:42 AM CSTAreal Flood WarningSGFCedar, Dade, St. Clair, Vernon9 hr
Feb 24, 9:13 AM CSTSpecial Weather StatementSGFLawrence32 min
Feb 24, 11:47 AM CSTSpecial Weather StatementSGFChristian28 min
Feb 24, 11:53 AM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Webster26 min
Feb 24, 12:26 PM CSTSpecial Weather StatementSGFOzark34 min
Feb 24, 12:28 PM CSTFlash Flood WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright63 min
Feb 24, 12:45 PM CSTSpecial Weather StatementSGFDouglas30 min
Feb 24, 1:21 PM CSTAreal Flood AdvisorySGFDouglas, Ozark3 hr
Feb 24, 1:29 PM CSTAreal Flood AdvisorySGFChristian, Douglas, Ozark, Taney3 hr
Feb 24, 3:03 PM CSTAreal Flood AdvisorySGFBarton, Benton, Cedar, Dallas, Hickory, Polk and 2 more12 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.